Discussion Board


Registration is recommended, but not required, to use the Nephrology On-Demand Discussion Board.


Welcome Guest 

Show/Hide Header

Welcome Guest, please login or register.

Pages: [1]
 ReplyRSS feed   
Author Topic: Mechanism of acute renal failure associated with SPICE use
Guest

Posts: 175
Permalink
Post Mechanism of acute renal failure associated with SPICE use
on: October 28, 2012, 09:39
Quote

Hello,
I am currently writing a submission for a journal regarding the emergency treatment of patients who present with synthetic cannabinoid intoxication (SPICE, K2). While doing research, I understand that the most common presentation are delusions and hallucinations, seizures, tremors, tachycardia, and palpitations. But recently, an outbreak in Wyoming of a group of patients using a formulation called "blueberry spice", caused a number of patients to suffer acute renal failure.
Another report of a man in Miami who also suffered ARF was an isolated incident, but the nephrologist was quoted in the newspaper article as having seen others with similar renal disorder.
My question: No one has described the mechanism of the renal failure. I guess it can be assumed that it is an intrinsic AKI, as prerenal and postrenal reasons would not exist. It could probably be narrowed to a cytotoxic tubular necrosis, possibly from crystal formation damaging the tubules, or from some chemical in the formulation that damages the tubule directly. Is anyone aware of research or theories that might help explain the ARF in these patients?
Any info would be appreciated.
Scott Casinger, ARNP student

Guest

Posts: 175
Permalink
Post Re: Mechanism of acute renal failure associated with SPICE use
on: October 28, 2012, 14:49
Quote

Great question. Unfortunately you haven't provided enough information for me to give you an accurate answer.

One of the first questions that came to mind was:
1. what are the contents of SPICE or K2? Since this is a designer mixed drug, there is a very good chance that it is adulterated with chemicals that could be nephrotoxic by themselves. Without knowing the full contents of SPICE or K2, it would be hard to predict the type of AKI that would develop.

My next question was:
2. if any of the patients had a kidney biopsy performed (for prognostication)?

Having a biopsy might clue us into the histopathologic changes that are seen in the nephron after ingestion of this drug.

And third, my research on this drug suggests that nausea and vomiting are clinical symptoms. Perhaps the vomiting causes intense hypovolemia --> AKI.

Tejas Desai, MD

Guest

Posts: 175
Permalink
Post Re: Mechanism of acute renal failure associated with SPICE use
on: October 29, 2012, 12:04
Quote

Thanks for your reply.

Since the information is only from newspaper articles, I have contacted Dr. Parham Eftekhari in Miami to see if he can provide some insight into the patient's case and outcome. I have also contacted the Casper Wyoming Poison control center regarding their cases. Hopefully I will get some info soon.

Scott

Quick Reply:


Enter Security Code: (required)
Pages: [1]
 ReplyRSS feed   
Mingle Forum by cartpauj
Version: 1.0.34 ; Page loaded in: 0.024 seconds.


Share
  • Nephrology On-Demand Plus


    Our full-featured iOS app for the iPhone and iPad. NOD + integrates
    1. kidney education,
    2. training, and
    3. recruitment

    into a streamlined and user-friendly interface.


    Available_on_the_App_Store_(black)

  • Kidney Konnection


    A newsletter that discusses sophisticated topics in Nephrology for physicians in Internal Medicine.
    Click here to access your complimentary subscription